Tornado, Sioux
- When
- May 1, 5:55 PM CST to 5:56 PM CST
- Where
- Sioux County, 4 mi SW of Sioux Center
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 43.039, -96.236
A brief tornado caused no reported damage.
Thunderstorms produced 5 confirmed tornadoes over extreme northwest Iowa during the early evening hours of May 1st. One large long track tornado caused considerable damage, while the other 4 tornadoes were short lived and weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced 5 confirmed tornadoes over extreme northwest Iowa during the early evening hours of May 1st. One large long track tornado caused considerable damage, while the other 4 tornadoes were short lived and weak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 3:15 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT THU MAY 1 2008 .DISCUSSION... TWO CONCERNS FOR TONIGHT - SEVERE WEATHER THIS EVENING IN NORTHWESTERN IOWA AND THEN RAINFALL EVOLVING LATER THIS EVENING AND OVERNIGHT. THERE IS AMPLE SHEAR ACROSS IN NW IA WITH 0-6 KM BULK SHEAR OF 36 KTS AND 0-3 KM TOTAL SHEAR OF 53 KTS. COUPLED WITH CAPE OF 1600 J/KG...THIS IS FAVORABLE FOR SUPERCELL DEVELOPMENT. HOWEVER...THERE IS A STRONG CAP IN PLACE OVER THE AREA WITH THE 1811Z TAMDAR SOUNDING SHOWING CONVECTIVE INHIBITION OF 270-300 J/KG. WITH THE UPPER WAVE SO FAR TO THE EAST...IT APPEARS THAT CONVECTION WILL HAVE A DIFFICULT TIME DEVELOPING IN NW IA. SO HAVE ONLY CHANCE POPS FOR THIS AREA. HOWEVER...IF CONVECTION DOES DEVELOP...SEVERE STORMS WOULD RAPIDLY DEVELOP. THIS CONDITIONAL THREAT WILL ONLY LAST UNTIL 8 PM. MORE LIKELY STORMS WILL CONTINUE EASTWARD ALONG AN 850 MB BOUNDARY THAT EXTENDS ALONG I90. ALREADY ELEVATED STORMS ARE ONGOING WEST OF THE JAMES VALLEY. EXPECT THAT AS WE APPROACH SUNSET STORMS WILL BECOME MORE NUMEROUS TOWARD I90 INTO SW MN AND FAR NRN IOWA. WHILE SOME PEA SIZE HAIL IS POSSIBLE...SEVERE WEATHER DOES NOT APPEAR TO BE A THREAT. THESE STORMS WILL MOVE TO THE NORTH AS A DRY SLOT MOVES INTO THE CWA. THIS IS EXPECTED TO PUSH THE PRECIP ALONG AND N OF HIGHWAY 14 AND ALONG THE MO RIVER AFTER MIDNIGHT AND WILL LEAVE A LARGE AREA OF LOW CLOUDS WITH PERHAPS SOME DRIZZLE AND LIGHT FOG. AN MCS IS EXPECTED TO DEVELOP ALONG A MIDLEVEL COLD FRONT LATE TONIGHT IN SRN NEBRASKA AND MOVE TO THE NORTHEAST INTO FAR SE SD AND NW IOWA AROUND 12Z. WITH THE DRY SLOT MOVING IN...COLD AIR WILL MOVE IN FROM THE SOUTH AND WEST THIS EVENING WITH TEMPS FALLING INTO THE 40S AND 50S FAIRLY QUICKLY ALONG THE MO RIVER AND SPREADING NORTHEAST. ON FRIDAY...EVEN WITH TROWAL CONTINUING TO DEVELOP ACROSS THE REGION...PRECIPITATION WILL BE RATHER LIMITED EARLY IN THE MORNING WITH DRY SLOT REMAINING OVER THE AREA...BUT EXPECT PRECIPITATION TO INCREASE IN OUR SOUTHWEST WITH AFORMENTIONED MID LEVEL BOUNDARY IN OUR SOUTHWEST...AS UPPER LEVEL WAVE WRAPS INTO OUR EAST. WOULD EXPECT PRECIPITATION TO BE MORE CONVECTIVE IN THE MORNING IN THE DRY SLOT...THEN TRANSITIONING TO MORE OF A RAIN/ISOLATED THUNDERSTORM EVENT IN THE LATER MORNING...TO JUST MAINLY RAIN IN THE AFTERNOON. WITH THE TROWAL TAKING SHAPE OVER OUR NORTH AND WEST BY 18Z...ALIGNED HIGHEST POPS OVER THIS AREA THROUGH THE AFTERNOON...EXPANDING TO THE SOUTH AND EAST BY EVENING AS FORCING PUSHES EASTWARD. PER MODEL THERMAL PROFILES...LOOKS LIKE TEMPERATURES ALOFT BEGIN TO COOL TO 0 TO -3 C AT 850 MB IN OUR WEST BETWEEN 18Z AND 00Z. AS CONTINUES TO BE THE CASE OF LATE...GFS OFFERS THE COOLEST SOLUTION...NAM INTERMEDIATE...AND THE ECMWF THE WARMEST. WITH THAT IN MIND...HAVE PRECIPITATION TRANSITIONING TO SNOW IN THE WESTERN JAMES RIVER VALLEY BY 00Z. MAY SEE AN INCH OR TWO OF ACCUMULATION AROUND GREGORY COUNTY AS COLDER AIR WRAPS IN BEHIND THE SYSTEM IN THE LATE AFTERNOON. HEAVIEST QPF ON FRIDAY LOOKS TO BE NORTH OF INTERSTATE 90 FROM CHAMBERLAIN TO MITCHELL TO BROOKINGS TO MARSHALL...ALONG THE TROWAL AXIS...THEN SHIFTING TO THE EAST ON FRIDAY NIGHT WITH THE TROWAL. THE TROWAL BEGINS TO WEAKEN BY 06Z ON SATURDAY...AND APPEARS THAT PRECIPITATION WILL BEGIN TO WIND DOWN FROM WEST TO EAST BY 12Z ON SATURDAY MORNING. WITH TEMPERATURES ALOFT CONTINUING TO COOL FROM THE WEST DURING THE NIGHT...PRECIPITATION WILL SLOWLY TRANSITION TO LIGHT SNOW JUST BEFORE ENDING...WITH NOT MUCH ACCUMULATION EXPECTED AS PRECIPITATION WILL BE WINDING DOWN AS COLDER AIR COMES IN. AFTER THAT...WITH SURFACE HIGH PRESSURE AND RISING 500 MB HEIGHTS BUILDING INTO THE REGION INTO THE BEGINNING OF NEXT WEEK...LOOKS TO BE DRY WITH A WARMING TREND THROUGH TUESDAY. && .AVIATION... ISOL TO SCT CONVECTION POSSIBLE THIS EVENING AT SUX AND FSD WITH RAIN AND EMBEDDED CONVECTION IN HON. CIGS IN SUX AND FSD WILL BE AROUND 3 KFT INITIALLY BUT WILL RISE IN SUX AFTER THE WIND SHIFT TO SW TOWARD 00Z AS DRIER AIR MOVES IN. CIGS AT FSD AND HON WILL STAY LOW ALTHOUGH THE THREAT OF RAIN WILL END BY MIDNIGHT IN FSD AND AFTER MIDNIGHT IN HON. HOWEVER...THERE WILL BE SOME LIGHT FOG AND DRIZZLE AS WELL AS LOW CLOUDS CREATING MVFR AND IFR CONDITIONS ALL NIGHT. CONVECTION WILL MOVE BACK TOWARD SUX AROUND 12Z AND FSD AROUND 15Z WITH WINDS SHIFTING BACK TO NE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1155 AM CDT THU MAY 01 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1155 AM CDT THU MAY 01 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH MID AFTERNOON NORTH OF A LINE FROM GREGORY TO WORTHINGTON. HOWEVER DUE TO A STRONG INVERSION ALOFT...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE A FEW STORMS MAY DEVELOP BETWEEN 4 PM AND 7 PM SOUTH OF A LINE FROM VERMILLION TO SPENCER. IF STORMS ARE ABLE TO DEVELOP...THEY WOULD BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 65 MPH. MORE LIKELY...SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF INTERSTATE 90 LATER THIS EVENING. WHILE THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL...SEVERE WEATHER IS NOT EXPECTED. FLOODING... HEAVY RAINFALL IS ANTICIPATED THROUGH FRIDAY NIGHT OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. RAINFALL OF 1 TO 2 INCHES IS POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 90. IF WIDESPREAD HEAVY RAIN DOES OCCUR...RIVER FLOODING WOULD BECOME A THREAT ACROSS THIS AREA INTO EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING ACROSS PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. HOWEVER SEVERE STORMS ARE NOT EXPECTED. THERE IS A CHANCE THAT SOME LIGHT SNOW COULD MIX WITH RAIN ACROSS THE AREA...EXPANDING FROM WEST TO EAST LATE FRIDAY INTO FRIDAY NIGHT AS COLDER AIR ALOFT SPREADS INTO THE AREA. AT THIS TIME ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE MINIMAL...GENERALLY AROUND AN HALF INCH OR LESS...HIGHER ELEVATIONS AROUND GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA COULD SEE AN INCH OR TWO IF THE SNOW BEGINS EARLY ENOUGH FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE FROM VERMILLION TO SIOUX CITY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 4 NE TYNDALL 43.03N 97.81W
05/01/2008 M1.00 INCH BON HOMME SD TRAINED SPOTTER
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 4 W LESTERVILLE 43.04N 97.67W
05/01/2008 M0.88 INCH BON HOMME SD EMERGENCY MNGR
FEW NICKEL.
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL TYNDALL 42.99N 97.86W
05/01/2008 M0.88 INCH BON HOMME SD TRAINED SPOTTER
0537 PM HAIL 5 NE UTICA 43.03N 97.43W
05/01/2008 M0.88 INCH YANKTON SD TRAINED SPOTTER
0540 PM HAIL 4 ENE YANKTON 42.91N 97.32W
05/01/2008 M0.88 INCH YANKTON SD EMERGENCY MNGR
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL MENNO 43.24N 97.58W
05/01/2008 M0.75 INCH HUTCHINSON SD LAW ENFORCEMENT
0535 PM HAIL SCOTLAND 43.15N 97.72W
05/01/2008 E0.88 INCH BON HOMME SD AMATEUR RADIO
HAIL COVERED GROUND.
0556 PM HAIL 7 ENE ARMOUR 43.36N 98.22W
05/01/2008 M0.75 INCH DOUGLAS SD TRAINED SPOTTER
0608 PM HAIL 5 NW IRENE 43.13N 97.23W
05/01/2008 M1.75 INCH YANKTON SD STORM CHASER
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 SSE MAYFIELD 43.03N 97.28W
05/01/2008 E1.50 INCH YANKTON SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 SW PARKER 43.29N 97.25W
05/01/2008 E1.75 INCH TURNER SD TRAINED SPOTTER
&&
TRMThe Sioux Falls radar (KFSD), 73 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
7 tornado. Local standard time, as filed.
A brief tornado caused no reported damage.
A tornado damaged numerous trees, including large trees uprooted, blew windows out of a home, destroyed a metal shed, blew two windows and part of a wall out of a metal building, damaged at least three grain bins, destroyed or damaged numerous outbuildings and small sheds, blew down or snapped off at least 15 power poles, bent a metal light pole, tipped one wagon and blew the top off another, blew down a barb wire fence and pushed fence posts almost to the ground, destroyed a hog barn, and flattened corn stubble, before crossing the county line into Lyon County. Contents inside several damaged or destroyed buildings and sheds were also damaged, especially on one farm where damaged buildings housed a farm and trucking business.
A tornado that crossed from Sioux County damaged a barbed wire fence, damaged or destroyed at least three outbuildings, caused minor damage to a home, and blew out or flattened corn stubble.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105607, 105611, 105613, 105617, 105620, 105618, 106586.